Ohio, 2008

Winter Storm in Ohio, March 7 to 8, 2008

March 7 to 8, 2008 · NWS IWX · 3 events in 3 counties and zones

Another area of low pressure tracked across central Indiana into central Ohio. Snow was spread north of the low but remained confined to mainly Putnam, Allen and Van Wert counties where 4 to 6 inches of snow fell along with blowing and drifting snow, causing difficult travel.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Another area of low pressure tracked across central Indiana into central Ohio. Snow was spread north of the low but remained confined to mainly Putnam, Allen and Van Wert counties where 4 to 6 inches of snow fell along with blowing and drifting snow, causing difficult travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 7, 6:35 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 7, 6:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EST FRI MAR 7 2008

.AVIATION...

TAF SITES WILL REMAIN ON WESTERN PERIPHERY OF POTENT WINTER STORM.
INCREASING NORTHEAST FLOW IN LOWER LEVELS BRINGING IN VERY DRY AIR
FROM MICHIGAN AND SOUTHERN CANADA WHICH CONTINUES TO ERODE LOWER
CIGS AND IS INHIBITING NORTHWARD TRANSPORT OF DEEPER MOISTURE AND
RESULTANT PRECIPITATION. KSBN WILL BE FAR ENOUGH WEST THAT
CONDITIONS SHOULD BE MAINLY VFR. STILL SOME POSSIBILITIES OF AN MVFR
CIG BUT WITH THIS NORTHEAST FLOW WILL WAIT TO SEE THE DEVELOPMENT
AND KEEP LOW END VFR FOR NOW. KFWA WILL BE RIGHT ON THE FRINGE OF
BEST MOISTURE AND LIFT AS SYSTEM IN THE GULF COAST REGION EJECTS
NORTHEAST AND INTENSIFIES. LATEST MSAS SHOWS SURFACE LOW TRYING TO
MOVE RIGHT UP THE SPINE OF APPALACHIANS WHICH IS VERY RARE. THIS
HELPING TO KEEP DEEPER MOISTURE SOUTH AND EAST OF AREA AS NORTHEAST
FLOW CURRENTLY WINNING THE BATTLE BETWEEN DRY AIR TO NORTH AND DEEP
MOISTURE TO SOUTH. AS UPPER LOW EJECTS OUT OF PLAINS
TONIGHT...DEFORMATION SNOW STILL POSSIBLE IN KFWA AREA. WILL
MAINTAIN MVFR VIS AND CIGS WITH THIS PACKAGE. NOT ENOUGH CONFIDENCE
IN IFR CONDITIONS RIGHT NOW SO REMAINED CAUTIOUSLY OPTIMISTIC. BEST
WINDOW WOULD BE FROM 09Z TO 18Z IF THEY WERE TO OCCUR AND WILL
MONITOR FOR NEXT ISSUANCE.

&&

.SHORT TERM...
WINTER STORM EXPECTED LATE TONIGHT INTO SATURDAY FOR NORTHEAST IN
AND NORTHWEST OH...

12Z MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT. FOLLOWED
CLOSELY TO THE 12Z NAM AS IT INITIALIZED THE BEST WITH RESPECT TO
QPF PLACEMENT...SFC FEATURES...AND THE MID-LEVEL SPEED MAX
ASSOCIATED WITH THE UPPER LOW CURRENTLY OVER ARKANSAS. SYNOPTIC
PATTERN GOING AS PLANNED...WITH UPPER LOW OVER AR BEGINNING TO
PHASE WITH NRN STREAM WAVE THAT IS PRODUCING SOME -SN NEAR THE
KANSAS CITY AREA. EXPECT UPPER LOW TO DEEPEN AND CLOSE OFF AS IT
TRANSLATES NE INTO SRN OH BY 18Z SAT...BECOMING NEARLY STACKED.
THIS WILL AID IN RAPID CYCLOGENESIS...WITH WEAK SFC CYCLONE OVER
THE EASTERN TN VALLEY PROGGED TO TRACK NNE TO NEAR PITTSBURGH BY
18Z SAT. 1035 SFC HIGH IN MN WILL ALSO HAVE A PROFOUND IMPACT ON
THE CWA TONIGHT INTO SAT. ONE IMPACT WILL BE SUSTAINED WINDS OF
15-25 MPH DUE TO TIGHT PRESSURE GRADIENT...ESPECIALLY DURING THE
DAY SAT WHEN WINDS MAY GUST TO 30 MPH. ANOTHER IMPACT WILL BE
THE CONTINUATION OF A DRY SUB-CLOUD LAYER DUE TO A DRY NNE LL
FEED. AS A RESULT...AM EXPECTING A SHARP SNOWFALL GRADIENT NEAR
THE INTERSTATE 69 CORRIDOR OR JUST TO THE EAST.

21Z RADAR AND OBS SHOW A NEARLY STATIONARY BAND OF -SN FROM
PORTLAND NORTHEAST INTO VAN WERT AND LIMA. FRONTOGENETICAL FORCING
IN THE 850-650MB LAYER HAS BEEN RESPONSIBLE FOR THE -SN THIS AFTN
AND EXPECT THIS FORCING TO SHIFT EAST EARLY THIS EVENING WITH A
POSSIBLE LULL IN THE SNOWFALL FROM PORTLAND NE INTO LIMA THIS EVE.
WILL KEEP WITH LIKELY POPS THROUGH 06Z HOWEVER...DUE TO LARGE
SCALE ASCENT WITH SOUTHEASTERN AREAS REMAINING IN THE LEFT EXIT
REGION OF A 120-130 KNOT JET. THE REST OF THE FA SHOULD STAY DRY
THROUGH THE EVE DUE TO DRY NNE LL FLOW AND 10-20 DEG F DEWPOINT
DEPRESSIONS. MAIN SHOW OCCURS BTW 08Z AND 18Z AS CLOSED...NEARLY
STACKED...UPPER LOW TRACKS INTO SRN OH WITH INTENSE DEFORMATION
ZONE LIKELY TO CLIP FAR EASTERN AREAS. HEAVY SNOW DEFINITELY
APPEARS LIKELY WITHIN THIS DEFORMATION ZONE...AS XSECTION ANALYSIS
INDICATES DECENT OMEGA AND PLENTY OF MOISTURE IN THE DGZ WITHIN
THIS DEFORMATION SNOW BAND. MODELS ALSO HINT AS A NICE TROWAL.
THERE IS STILL SOME QUESTION ON EXACTLY WHERE THIS HEAVY SNOW BAND
WILL SET...ALTHOUGH MODELS ARE HONING IN ON AREAS ALONG AND EAST
OF INTERSTATE 69 BEING IMPACTED...WITH 6 INCHES OR MORE ON WIND-
DRIVEN SNOW POSSIBLE FROM JAY COUNTY NORTHEAST INTO VAN
WERT...ALLEN...PUTNAM...AND HENRY COUNTIES IN OHIO. WILL KEEP THE
WINTER STORM WARNING GOING THROUGH 00Z SAT IN THESE AREAS...WITH
ONLY HAVING TO ADD HENRY COUNTY. WILL CONTINUE WITH THE SNOW AND
BLOWING SNOW ADVISORY FOR AREAS JUST TO THE WEST FOR A ROW OR TWO
OF COUNTIES JUST TO THE WEST OF THE WARNING. 1-4 INCHES OF SNOW IS
EXPECTED IN THESE AREAS...INCLUDING FWA. DELTA T/S NEAR 15C AND
NICE FETCH WILL LIKELY LEAD TO SOME LAKE EFFECT SNOW
SHOWERS/FLURRIES LATE TONIGHT INTO SAT INTO THE FAR NW...LITTLE
ACCUMULATION EXPECTED.

&&

.LONG TERM...
POLAR RIDGING ACRS THE AREA SUNDAY WILL SLIDE SEWD AS WK SECONDARY
SW
DROPS THROUGH THE SRN LAKES WITHIN AMPLIFIED NW FLOW ALOFT. SYNOPTIC
MSTR CONTS TO LOOK RATHER DISMAL BUT GIVEN TRACK OF MID LVL TROUGH
AND DECENT ISENTROPIC RESPONSE WILL GO AHEAD IN INSERT LOW CHC POP
IN AGREEMENT W/SURROUNDING NEIGHBORS. OTHERWISE MID LVL HGTS
DEAMPLIFY W/SHRT AMPLITUDE RIDGING BY MID WEEK AHD OF STG SW
EMBEDDED WITHIN STG EAST ASIAN JET ACRS THE NRN PACIFIC WHICH
AMPLIFIES OVR THE CNTRL PLAINS AS IT COMES EAST MID WEEK. MODERATING
TEMPS AHEAD OF THIS SYSTEM EXPECTED ESP IN LIGHT OF THINNING SNOW
COVER AND INCREASING MARCH SUN ANGLE. FNTL RAIN BAND THEN EXPECTED
TO TRAVERSE THE AREA ON THU W/PERHAPS SOME POST FNTL FLURRIES THU
NIGHT.

BEYOND THAT MORE SIGNIFICANT STORM SYS SEEN TAKING SHAPE LATE NXT
WEEKEND INTO EARLY NXT WEEK AS RENEWED DEEP NEG PNA PATTN LOOKS TO
TAKE SHAPE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM
EST
     SATURDAY FOR INZ018-026-027-032-033.

     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR INZ034.

MI...NONE.
OH...SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM
EST
     SATURDAY FOR OHZ002-004-015.

     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ005-016-024-
     025.

LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...HOLSTEN
AVIATION...LASHLEY
Hazardous weather outlook, Mar 7, 4:47 AM EST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EST FRI MAR 7 2008

INZ003>009-012>017-020-022>025-MIZ077>081-OHZ001-081000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...MONTPELIER
447 AM EST FRI MAR 7 2008 /347 AM CST FRI MAR 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS OF AROUND AN INCH WILL BE POSSIBLE
THROUGH THE PERIOD. GUSTY WINDS MAY CREATE MINOR DRIFTING ISSUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TOTAL LIGHT SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE
THROUGH SATURDAY AFTERNOON. GUSTY WINDS MAY CREATE MINOR DRIFTING
ISSUES..

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
447 AM EST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THROUGHOUT MUCH
OF THIS TIME PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ018-026-027-032>034-OHZ002-004-005-015-016-024-025-081000-
ALLEN IN-WELLS-ADAMS-GRANT-BLACKFORD-JAY-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM EST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS POSSIBLE LATE THIS MORNING THROUGH THE END OF
THE PERIOD. AT THIS TIME THE HEAVIEST SNOW IS EXPECTED TO REMAIN ALONG
AND EAST OF INTERSTATE 69 IN NORTHEASTERN INDIANA AND NORTHWESTERN
OHIO. 1 TO 4 INCHES OF SNOW IS POSSIBLE IN THESE AREA BY THE END
OF THE OVERNIGHT PERIOD. GUSTY WINDS MAY ALSO ACCOMPANY THE STORM.
TRAVELERS SHOULD MONITOR LOCAL WINTER WEATHER PRODUCTS FOR FURTHER
DETAILS AND UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING SNOW WILL CONTINUE INTO SATURDAY AFTERNOON. 2 TO 8
INCHES OF SNOW IS POSSIBLE IN THIS AREA BY THE TIME THE SNOW
ENDS SATURDAY EVENING. GUSTY WINDS MAY ALSO ACCOMPANY THE STORM.
TRAVELERS SHOULD MONITOR LOCAL WINTER WEATHER PRODUCTS FOR FURTHER
DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

SCHOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Allen

When
March 7, 9:30 PM EST to March 8, 3:00 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Spotters reported five to six inches of snow across the county, along with blowing and drifting of the new snow.

Winter Storm, Van Wert

When
March 7, 9:30 PM EST to March 8, 3:00 PM EST
Where
Van Wert forecast zone
Reported by
Trained Spotter
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Spotters reported five to six inches of snow across the county, along with blowing and drifting of the new snow.

Winter Storm, Putnam

When
March 7, 9:30 PM EST to March 8, 3:00 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Spotters reported five to six inches of snow across the county, along with blowing and drifting of the new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86548, 86549, 86550.